North Dakota, 2011Flash Flooding in North Dakota, August 15, 2011
August 15, 2011 · NWS FGF · 3 events in 1 county or zone
The low level jet helped focus persistent rainfall with embedded thunder over southeast North Dakota and west central Minnesota. Numerous reports of heavy rain and flash flooding were received along with isolated hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- $125,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The low level jet helped focus persistent rainfall with embedded thunder over southeast North Dakota and west central Minnesota. Numerous reports of heavy rain and flash flooding were received along with isolated hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 15, 3:30 AM CST, 5 hours earlier.
Area forecast discussion, Aug 15, 3:30 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 AM CDT MON AUG 15 2011
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.
GFS AND ECMWF ARE MORE IN AGREEMENT WITH UPPER LOW OVER WESTERN
ONTARIO AT 60 HOURS. THE ECMWF HAS LESS AMPLITUDE AND THE GFS WITH
HIGHER AMPLITUDE AND BOTH ARE A BIT FASTER THAN YESTERDAYS RUNS. THE
NAM WAS FARTHER NORTH AND BIT SLOWER THAN THE ECMWF AND GFS. WILL
USE THE ECMWF AND GFS.
UPPER LEVEL RIDGE EXTENDED FROM CENTRAL CANADA INTO TX WILL FLATTEN
OVER THE NORTHERN PLAINS AS SHORT WAVES MOVE THROUGH THE FLOW. UPPER
LEVEL RIDGE SHIFTS INTO THE DESERT SOUTHWEST THIS PERIOD.
700 AND 850 HPA THETA-E RIDGE EXTEND INTO SOUTHERN SASK AND SOUTHERN
ND THIS MORNING. ALSO LOW LEVEL JET EXTENDED INTO EASTERN SD AND
SOUTHERN ND. SCATTERED THUNDERSTORMS HAVE BEEN OCCURRING OVER
SOUTHWEST ZONES AND STORMS ARE EXPECTED TO DIMINISH LATER THIS
MORNING. RAIN CONTINUES TO DEVELOP AND TRAIN OVER PARTS OF RICHLAND
COUNTY. RADAR INDICATED BETTER THAN TWO INCHES OF RAIN OVER PARTS OF
SOUTHERN RICHLAND COUNTY.
WATER VAPOR LOOP INDICATED A SHORT WAVE OVER SOUTHEAST SASK, EASTERN
OR, AND ANOTHER OFF THE CA COAST. MAIN UPPER TROUGH WAS OVER BC.
EXPECT SHORT WAVES TO MOVE ACROSS SOUTHERN CANADA AND THE NORTHERN
PLAINS MON NIGHT. MAIN UPPER TROUGH TO MOVE THROUGH TUE NIGHT. COLD
FRONT WILL MOVE ACROSS THE FORECAST AREA TUE AND TUE NIGHT.
UPPER LEVEL JET NOSES INTO THE FORECAST AREA BY MON EVENING WITH
STORMS MOST LIKELY IN LEFT EXIT REGION OF JET. PRECIPITATION
SHOULD MOVE OUT OF THE AREA TUE NIGHT.
.LONG TERM...THURSDAY AND FRIDAY.
UPPER LEVEL RIDGE REMAINS OVER THE DESERT SOUTHWEST. ZONAL FLOW
ACROSS THE NORTHERN PLAINS BECOMES MORE TROUGHLIKE WITH NORTHWEST
FLOW DEVELOPING OVER THE CANADIAN HIGH PLAINS THIS PERIOD. TIMING
DIFFERENCES REMAINS IN THIS PERIOD. THE GFS IS FASTER WITH A COLD
FRONT MOVING THE THE REGION THU/THU NIGHT AND THE ECMWF MOVING
THROUGH FRI/FRI NIGHT. NO CHANGE WITH POPS THIS PERIOD.
&&
.AVIATION...
VFR CONDITIONS WERE ACROSS THE AREA WITH SOME CIGS OF 4-6 THOUSAND
FT OVER THE SOUTHERN RED RIVER VALLEY. WILL CONSIDER MVFR CIGS FOR
LATER THIS AFTERNOON OR EVENING.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
HOPPES
Hazardous weather outlook, Aug 15, 6:00 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT MON AUG 15 2011
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
700 AM CDT MON AUG 15 2011
...SEVERE WEATHER WILL BE POSSIBLE FOR TODAY AND TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ROUGHLY
NORTH AND WEST OF A LINE FROM SALOL TO TWIN VALLEY MINNESOTA TO
FORT RANSOM NORTH DAKOTA. SOME LARGE HAIL AND DAMAGING WINDS WILL
BE POSSIBLE. ALSO LOCALLY HEAVY RAIN WILL BE POSSIBLE. ISOLATED
STORMS WILL BE POSSIBLE BY LATE AFTERNOON OR EARLY EVENING.
OTHERWISE STORMS WILL OCCUR IN THE WESTERN DAKOTAS AND WILL MOVE
INTO THE AREA AFTER SUNSET.
AFTERNOON HEATING MAY ISOLATED STORMS THIS AFTERNOON. OTHERWISE AN
UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA LATER THIS EVENING
AND PRODUCE THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ROUGHLY
EAST OF A LINE FROM CAVALIER TO JAMESTOWN NORTH DAKOTA. THIS
INCLUDES MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST
CENTRAL MINNESOTA. THUNDERSTORMS WILL BE OCCURRING IN THE MORNING
AND WILL MOVE EAST DURING THE DAY. SOME LARGE HAIL AND DAMAGING
WINDS CAN BE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
HOPPES
Flash Flood, Richland
- When
- August 15, 8:30 AM CST to 6:00 PM CST
- Where
- Richland County, Stiles to 5 mi S of Stiles
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $50,000
- Reported by
- Public
- Coordinates
- 46.070, -97.050
Parts of county road 3 were under water from the heavy rain and flash flooding.
Flash Flood, Richland
- When
- August 15, 8:40 AM CST to 6:00 PM CST
- Where
- Richland County, 2 mi NW of Hankinson to 2 mi SW of Hankinson
- Cause
- Heavy Rain
- Property damage
- $15,000
- Crop damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 46.090, -96.930
Reports of 4.00 to 6.50 inches of rain were received from Hankinson. This filled ditches and quickly covered some roads and streets in town.
Flash Flood, Richland
- When
- August 15, 9:30 AM CST to 6:00 PM CST
- Where
- Richland County, 6 mi NW of Lidgerwood to 5.5 mi W of Lidgerwood
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $50,000
- Reported by
- COOP Observer
- Coordinates
- 46.141, -97.239
Heavy rain quickly filled ditches and covered several rural roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in North Dakota, August 15 to 16, 2011$210,000 · 2 in hail · 22 events
- Wildfire in Texas, August 15, 2011$500,000 · 1 event
- Hail in Wyoming, August 15, 2011$310,000 · 1.5 in hail · 4 events
- Wildfire in Idaho, August 15 to 18, 2011$200,000 · 1 event
- Lightning Strike in Delaware, August 15, 2011$75,000 · 1 event
- Lightning Strike in Florida, August 15, 20115 injured · 1 event
- Lightning Strikes in Florida, August 15 to 16, 20113 injured · 3 events
- Flood in Ohio, August 15, 2011$20,000 · 1 event
- Hail and Damaging Winds in North Dakota, August 15, 2011$10,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Montana, August 15, 20111.75 in hail · 3 events
- Wildfire in Texas, August 15 to 18, 20113 events
- Hail and Damaging Winds in South Dakota, August 15, 201153 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343754, 343755, 343757.